Hail, Dona Ana
- When
- May 2, 11:45 AM MST to 11:50 AM MST
- Where
- Dona Ana County, Sunland Park
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.800, -106.570
An upper low moved from southern AZ across southern NM and far west TX over an air mass that was rather moist for early May in this area. g.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
An upper low moved from southern AZ across southern NM and far west TX over an air mass that was rather moist for early May in this area. The air mass was very unstable, such that any ground based circulation (e.g. gustnadoes) would quickly spin up within strong updrafts. One technician near White Sands Missle Range HQ observed a gustnado along a gust front from a storm farther west grow rapidly upward under a strong thunderstorm. Once the landspout had formed, it moved slowly northeast but persisted for more than 40 minutes (52 minutes according to NSSL). It remained over unpopulated desert terrain and thus no damage occurred. The tornado lasted far longer than one would expect for a landspout. It was concluded that since it connected with a cell that had supercellular tendencies, this accounted for the longevity. Due to the somewhat high thunderstorm base and little precipitation around the funnel, the tornado was easily viewed by El Paso residents up to 30 miles away. Several other severe cells developed that afternoon, with another weak tornado briefly touching down about 25 miles to the northeast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at May 2, 2:08 AM MST, 9 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 308 AM MDT WED MAY 2 2007 .SYNOPSIS... A STORM SYSTEM WILL MOVE THROUGH THE STATE TODAY...GENERATING ISOLATED SHOWERS AND THUNDERSTORMS THROUGH THIS AFTERNOON. THE SYSTEM WILL MOVE EAST OF THE LOCAL AREA BY EARLY EVENING WITH CLEARING SKIES BY MIDNIGHT. A LARGE UPPER LOW PRESSURE SYSTEM WILL MOVE INTO THE WESTERN PART OF THE COUNTRY ON THURSDAY...SETTING UP A STRONG SOUTHWEST FLOW ACROSS THE LOCAL AREA. BREEZY TO WINDY CONDITIONS WILL OCCUR THURSDAY AFTERNOON THROUGH THE WEEKEND. DAY TIME TEMPERATURES WILL WARM TO ABOVE SEASONAL AVERAGES BY THE END OF THE WEEK. && .DISCUSSION... SHOWERS AND THUNDERSTORMS CONTINUE OVER EASTERN PORTIONS OF THE FORECAST AREA THIS MORNING AS AN UPPER LEVEL TROUGH MOVES INTO THE STATE FROM THE WEST. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AS THE COLD CORE OF THE TROUGH MOVES OVER THE FORECAST AREA...KEEPING THE AIR MASS UNSTABLE. GRADUALLY DIMINISHING MOISTURE AVAILABILITY WILL LIMIT RAIN CHANCES TO MAINLY MOUNTAIN LOCATIONS HOWEVER...THUNDERSTORMS WILL STILL BE ABLE TO PRODUCE BRIEF PERIODS OF HEAVY RAINFALL...SMALL HAIL AND MORE STRONG WIND GUSTS UP TO 50 MPH. THUNDERSTORMS SHOULD TAPER OFF AND DIMINISH BY SUNSET AS THE UPPER LEVEL TROUGH MOVES EAST OF THE LOCAL AREA. DRY CONDITIONS WILL RETURN THE REGION ON THURSDAY AS WESTERLY FLOW ALOFT OCCURS OVER THE STATE. A LARGE UPPER LEVEL LOW IN THE PACIFIC NORTHWEST WILL MOVE FURTHER INTO THE GREAT BASIN AND WILL DOMINATE THE CIRCULATION PATTERN OVER THE WESTERN PART OF THE COUNTRY THROUGH THE WEEKEND. FLOW AROUND THE UPPER LOW WILL RESULT IN A STRONG SOUTHWESTERLY FLOW PATTERN OVER THE FORECAST AREA BY FRIDAY WITH BREEZY TO WINDY CONDITIONS EXPECTED BY THE AFTERNOON AS A SURFACE LEE TROUGH DEVELOPS EAST OF THE AREA. WINDY CONDITIONS WILL CONTINUE THROUGH THE WEEKEND AS THE LOW DIGS FURTHER INTO THE SOUTHWEST AND BECOMES NEARLY STATIONARY THROUGH MONDAY. RAIN CHANCES WILL REMAIN POOR AS THE FORECAST AREA WILL REMAIN IN THE DRY SECTOR OF THE LOW CIRCULATION...EVEN THOUGH SOME HIGH CLOUDS AND MOISTURE WILL STREAM OVER THE AREA. ALSO... THE DRY LINE IS PROJECTED TO REMAIN EAST OF THE REGION THROUGH THE FIRST PART OF NEXT WEEK. THE UPPER LOW IS PROJECTED BY THE LATEST MODEL RUNS TO LIFT OUT OF THE REGION ON TUESDAY. && .AVIATION...VALID 02/12Z-03/12Z ISOLATED SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY WITH AREAS OF MVFR AND IFR CIGS AND VSBYS IN AND NEAR THUNDERSTORMS. VFR CONDITIONS AFTER SUNSET THIS EVENING. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 84 57 88 60 91 / 10 0 0 0 0 SIERRA BLANCA TX 81 51 84 56 88 / 20 0 0 0 0 LAS CRUCES 82 55 88 56 90 / 10 0 0 0 0 ALAMOGORDO 78 53 86 55 85 / 20 10 0 0 0 CLOUDCROFT 59 36 65 39 65 / 30 20 0 0 0 TRUTH OR CONSEQUENCES 81 51 84 51 85 / 20 10 0 0 0 SILVER CITY 75 46 80 43 78 / 10 0 0 0 0 DEMING 83 52 86 52 87 / 10 0 0 0 0 LORDSBURG 84 52 89 51 86 / 0 0 0 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 04/04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 733 AM MDT WED MAY 2 2007 NMZ022>025-030>032-TXZ055-056-031345- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 733 AM MDT WED MAY 2 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AS AN UPPER LEVEL STORM SYSTEM MOVES THROUGH THE STATE...TAPERING OFF AND ENDING IN THE EARLY EVENING. THE THUNDERSTORMS MAY PRODUCE BRIEF PERIODS OF HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 50 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. BREEZY TO WINDY CONDITIONS WILL THURSDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1204 PM MDT WED MAY 2 2007 NMZ022>025-031-032-TXZ055-056-030015- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/MIMBRES BASIN-SOUTHERN DESERT-EL PASO-HUDSPETH- INCLUDING THE CITIES OF...SILVER CITY...TRUTH OR CONSEQUENCES... ALAMOGORDO...MESCALERO...CLOUDCROFT...TIMBERON...DEMING... LAS CRUCES...EL PASO...SIERRA BLANCA...DELL CITY 1204 PM MDT WED MAY 2 2007 ...THUNDERSTORMS ARE DEVELOPING AND WILL MOVE EASTWARD ACROSS THE BORDERLAND THIS AFTERNOON... A LOW PRESSURE SYSTEM IN THE UPPER ATMOSPHERE IS SLOWLY MOVING ACROSS SOUTHERN NEW MEXICO THIS AFTERNOON...TRIGGERING ISOLATED THUNDERSTORMS MAINLY EAST OF THE CONTINENTAL DIVIDE. THERE IS ENOUGH MOISTURE AND INSTABILITY WITH THESE STORMS TO PRODUCE BRIEF MODERATE TO HEAVY RAINFALL...HAIL TO ONE HALF INCH IN DIAMETER...GUSTY WINDS OF 40 TO 50 MPH...AND DEADLY CLOUD TO GROUND LIGHTNING. CAUTION IS ALWAYS ADVISED NEARED THUNDERSTORMS ESPECIALLY IN OTERO...EAST EL PASO..AND HUDSPETH COUNTIES AS SOME STORMS COULD APPROACH STRONG TO SEVERE LEVELS. THIS ACTIVITY IS EXPECTED TO MOVE OUT OF THE AREA DURING THE EARLY EVENING HOURS AS THE LOW MOVES EAST AND DRIER WESTERLY FLOW WORKS EASTWARD INTO THE BORDERLAND. STAY TUNED IN THE EVENT OF ANY UPDATES ON NOAA WEATHER RADIO OR THROUGH THE MEDIA. NOVLAN
The El Paso radar (KEPZ), 15 km away, was scanning. The volume nearest the first event began at 18:42 UTC.
3 tornado, 1 hail. Local standard time, as filed.
Unusually long lasting and large landspout developed under a supercell. It remained over open terrain, so no damage or injuries resulted.
The landspout tornado which originated in Dona County crossed into Otero County. Though its duration was longer in this county, the path was shorter due to much slower movement.
A small tornado briefly touched down in open desert south of U.S. 70 in extreme western Otero County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2007Every state in 2007This day in weather historyThe tornado archive for New Mexico, 2007Warnings in New Mexico, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36374, 36095, 36373, 36375.